Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 153, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 11, 2017, 6:18 PM MDT for Kiowa County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2017, 6:18 PM MDT (00:18 UTC)
- Expired
- Jul 11, 2017, 7:00 PM MDT
- In force
- 42 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3802 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
830
WUUS55 KPUB 120018
SVRPUB
COC061-120100-
/O.NEW.KPUB.SV.W.0153.170712T0018Z-170712T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
618 PM MDT TUE JUL 11 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
North central Kiowa County in southeastern Colorado...
* Until 700 PM MDT
* At 617 PM MDT, a severe thunderstorm was located 7 miles northwest
of Brandon, or 20 miles southwest of Cheyenne Wells, moving north
at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Kiowa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3849 10238 3849 10257 3861 10262 3862 10257
3861 10235
TIME...MOT...LOC 0017Z 172DEG 11KT 3855 10249
HAIL...1.00IN
WIND...60MPH
$$
lw2 follow-up statements
341
WWUS55 KPUB 120030
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
630 PM MDT TUE JUL 11 2017
COC061-120100-
/O.CON.KPUB.SV.W.0153.000000T0000Z-170712T0100Z/
Kiowa CO-
630 PM MDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTH CENTRAL KIOWA COUNTY...
At 629 PM MDT, a severe thunderstorm was located 9 miles north of
Brandon, or 18 miles southwest of Cheyenne Wells, moving north at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Kiowa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3851 10245 3851 10257 3861 10262 3861 10235
TIME...MOT...LOC 0029Z 194DEG 8KT 3858 10249
HAIL...1.00IN
WIND...60MPH
$$
lw675
WWUS55 KPUB 120052
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
652 PM MDT TUE JUL 11 2017
COC061-120100-
/O.EXP.KPUB.SV.W.0153.000000T0000Z-170712T0100Z/
Kiowa CO-
652 PM MDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KIOWA COUNTY
WILL EXPIRE AT 700 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
The storm still, however, is capable of producing 50 mph winds, pea
size hail, heavy rain and lightning. Move indoors until the storm
passes.
LAT...LON 3851 10245 3851 10257 3861 10262 3861 10235
TIME...MOT...LOC 0050Z 172DEG 11KT 3864 10250
$$
lwWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:18 PM MDT, 3 hours earlier.
Area forecast discussion, Jul 11, 3:18 PM MDT, 3 hours before
Area Forecast Discussion National Weather Service Pueblo CO 318 PM MDT Tue Jul 11 2017 .SHORT TERM...(This evening through Wednesday) Issued at 318 PM MDT Tue Jul 11 2017 ...Much Wetter in the Higher Terrain Next 24 Hours With Burn Scar Flood Threat Increasing... Currently... Water Vapor imagery tells the story today as the monsoon moisture plume is over the region. This is confirmed with morning sounding data showing precip water values ranging between 110 to 150% of normal across the region. Moisture is most substantial W-NW and N of the region with drier air to the southeast. Showers and thunderstorms, some with locally heavy rain, were noted across a good part of the higher terrain at 2 pm. A few of these storms were moving onto the plains. Temps on the plains were well into the 90s across the far eastern plains, with a 100F reading in Lamar. Areas of the plains closer to the mtns were in the lower 90s, except for Pueblo which was 97F. Rest of today and into tonight... Most numerous showers and storms rest of today and early evening will be across the higher terrain...and generally areas on the plains north of highway US50. main concern will be the potential for burn scar flooding as stronger storms move across the region. An isolated strong storm cannot be ruled out across the Palmer Divide region. Later tonight, guidance has been pretty persistent in showing a disturbance moving across the c mtn region around the midnight hour. This disturbance is fcst to produce a band of rain to move across this region. Likewise, I have bumped up pops across the c mtns for later on tonight. Overall, anticipate lots of clouds over all of the region tonight with showers continuing most of the night across the higher terrain. More isold showers will be possible until at least midnight across the plains. Tomorrow... Overall...a better chance of showers and storms over the region with heavier rain likely as model qpf values are showing widespread higher terrain values of 0.25 to 0.50 inches. Heaviest precip is fcst to fall from a line from the La Garita mountains E-NE across the greater Pikes Peak region and then across the Palmer Divide. Better forcing will be over the region as a weak boundary is forecast to lie across the Palmer Divide during peak heating along with a jet streak (with the RRQ over central CO) moving across the area at the same time. Given this forecasted pattern, the threat of flash flooding of the burn scars, especially the Hayden, Junkins and Waldo will be higher than normal. Locally heavy rain will also be possible across the lower elevations of El Paso county tomorrow late afternoon. Max temps over the region will be 4 to 6F cooler than today. Most of the plains east through south of Pueblo should remain dry tomorrow afternoon. .LONG TERM...(Wednesday night through Tuesday) Issued at 318 PM MDT Tue Jul 11 2017 Wednesday night through Friday...Cooler temps and increased pcpn chances are on tap through Friday as a low-grade monsoon remains in place. A relatively flat ridge of high pressure will continue across the region through Thu, before starting to build back to the west on Fri. This will allow a plume of moisture to stream up across the Four Corners and into Colorado. Nocturnal showers and thunderstorms are expected to linger during the overnight hours on both Wed and Thu nights, keeping the llvls moist and primed for the next day. Question will be whether there will be enough breaks in cloud cover each morning to start the heating and tap into the available moisture. Highs both days are forecast to warm into the 70s to around 80F for the high valleys, and 80s to near 90F for the eastern plains. Saturday and Sunday...The upper ridge strengthens and builds west back into the Great Basin. This will temporarily shunt the monsoon moisture plume to the west, shifting the convective pattern back into more of a diurnal scenario with the main focus over the higher terrain. Temps will start to gradually heat back up into the 80s for the high valleys, and the mid 80s to mid 90s for the eastern plains. Monday and Tuesday...The upper ridge shifts back to the east, opening up the monsoon tap across the Four Corners once again. Expect an increase in convection, while extended models point to max temps remaining in the 80s for the high valleys, and upper 80s to mid 90s for the plains. Moore && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 318 PM MDT Tue Jul 11 2017 Afternoon and evening showers and thunderstorms will be likely at all 3 taf sites both today and tomorrow. Locally heavy rain will be possible along with gusty winds. Some brief MVFR conditions will be possible with the storms. Otherwise, expect VFR conditions. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...MOORE AVIATION...HODANISH
Hazardous weather outlook, Jul 11, 10:54 AM MDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1054 AM MDT Tue Jul 11 2017 COZ058>089-093>099-121700- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1054 AM MDT Tue Jul 11 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Monsoon moisture has moved over the State of Colorado. This will allow for scattered to numerous showers and thunderstorms over the mountains and valleys. Given the increase in moisture, the risk of flash flooding over the numerous burn scars over the region will be on the increase. Over the southeast plains, isolated to scattered storms are expected this evening. The main storm threats will be lighting, locally heavy rain and wind gusts up to 45 mph. However, some of the stronger storms could also produce small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to potentially marginally severe thunderstorms are possible during primarily the afternoon into the evening hours from Wednesday into Saturday. The primary storm risks from the more intense storms will be hail around the size of quarters, wind gusts around 60 mph, lightning and locally heavy rain which will be capable of generating localized flash flooding. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening. Hodanish
In the hours before
Special weather statement, Jul 11, 2:45 PM MDT, 3 hours 33 minutes before
Special Weather Statement National Weather Service Pueblo CO 245 PM MDT TUE JUL 11 2017 COZ084-085-112115- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 245 PM MDT TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 315 PM MDT... At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near Falcon, or 15 miles northeast of Colorado Springs, moving east at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Calhan, Ellicott, Peyton, Schriever AFB, and Falcon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3871 10470 3913 10461 3913 10419 3859 10428 TIME...MOT...LOC 2044Z 259DEG 17KT 3893 10456 KT
Special weather statement, Jul 11, 4:54 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
454 PM MDT TUE JUL 11 2017
COZ094-099-112345-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
454 PM MDT TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EASTERN LAS
ANIMAS COUNTIES UNTIL 545 PM MDT...
At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Kim, or 40 miles south of North La Junta, moving
northeast at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Open country of eastern Las Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3701 10370 3747 10378 3764 10359 3764 10307
3701 10309
TIME...MOT...LOC 2253Z 215DEG 5KT 3740 10341
KTSpecial weather statement, Jul 11, 4:59 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
459 PM MDT TUE JUL 11 2017
COZ089-095-112345-
Crowley County CO-Western Kiowa County CO-
459 PM MDT TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIOWA AND
NORTHEASTERN CROWLEY COUNTIES UNTIL 545 PM MDT...
At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Wild Horse Point, or 33 miles north of La Junta.
This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Arlington and Blue Lake.
LAT...LON 3852 10330 3827 10325 3827 10357 3828 10376
3852 10369 3852 10351 3853 10350
TIME...MOT...LOC 2259Z 236DEG 2KT 3846 10359
KTSpecial weather statement, Jul 11, 5:45 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
545 PM MDT TUE JUL 11 2017
COZ095-096-120030-
Western Kiowa County CO-Eastern Kiowa County CO-
545 PM MDT TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR KIOWA COUNTY UNTIL 630 PM MDT...
At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eads, or 25 miles north of Lamar, moving northeast at 10 mph. Other
strong storms were developing near Towner and around 10 miles
northeast of Haswell.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Eads, Sheridan Lake, Haswell, Neeoshe Reservoir, Towner, Sweetwater
Reservoir, Chivington and Brandon.
LAT...LON 3833 10265 3834 10326 3852 10330 3853 10317
3861 10317 3862 10205 3840 10205
TIME...MOT...LOC 2344Z 216DEG 7KT 3844 10266
KTSpecial weather statement, Jul 11, 5:54 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Pueblo CO 554 PM MDT TUE JUL 11 2017 COZ094-099-120100- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 554 PM MDT TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 700 PM MDT... At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles north of Kim, or 35 miles south of North La Junta, moving northeast at 10 mph. Wind gusts to 50 mph, pea size hail, heavy rain and lightning are expected with this storm. Locations impacted include... Pritchett and Kim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3763 10341 3764 10263 3699 10265 3700 10376 TIME...MOT...LOC 2352Z 239DEG 7KT 3747 10343 lw
Special weather statement, Jul 11, 6:10 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Pueblo CO 610 PM MDT TUE JUL 11 2017 COZ096-120115- Eastern Kiowa County CO- 610 PM MDT TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL 715 PM MDT... At 609 PM MDT, Doppler radar was tracking a strong thunderstorm near Chivington, or 23 miles south of Cheyenne Wells. This storm was nearly stationary. Wind gusts to 50 mph, dime size hail, heavy rain and lightning are expected with this storm. This storm will remain over mainly rural areas of northeastern Kiowa County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3846 10241 3846 10255 3861 10269 3861 10232 TIME...MOT...LOC 0009Z 150DEG 4KT 3850 10250 lw
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:10 PM MDT | Special Weather Statement | PUB | Kiowa | 65 min |
| Jul 11, 6:59 PM MDT | Special Weather Statement | PUB | Kiowa | 46 min |
| Jul 12, 9:33 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 4 more | 11 hr |
| Jul 12, 2:29 PM MDT | Areal Flood Advisory | PUB | Huerfano, Las Animas | 3 hr |
| Jul 12, 3:04 PM MDT | Severe Thunderstorm Warning | PUB | Teller | 41 min |
| Jul 12, 3:20 PM MDT | Tornado Warning | PUB | Teller | 25 min |
| Jul 12, 3:45 PM MDT | Special Weather Statement | PUB | Teller | 45 min |
| Jul 12, 4:32 PM MDT | Special Weather Statement | PUB | Otero | 43 min |
| Jul 12, 4:35 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 25 min |
| Jul 12, 4:47 PM MDT | Special Weather Statement | PUB | Pueblo | 43 min |
| Jul 12, 4:50 PM MDT | Special Weather Statement | PUB | Baca | 40 min |
| Jul 12, 4:58 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 20 min |
| Jul 12, 5:36 PM MDT | Areal Flood Advisory | PUB | Crowley, Las Animas, Otero, Pueblo | 114 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.